Defining families of trees with E0L grammars. (English) Zbl 0746.68054

The key observation is that some rewriting systems of context-free type provide a useful and precise way of defining many well-known trees such as 1-2 trees, 2-3 trees, brother trees, etc. Many basic questions arising when the family of EOL grammars is chosen as such a tree-generating mechanism are considered. The height and ultimate height equivalence problems for EOL grammars are shown to be decidable. The structured equivalence problem is solved in some special cases. Moreover, EOL grammars generating exactly the sets of 1-2 and 2-3 trees are characterized.
Reviewer: M.Linna (Naasa)


68Q42 Grammars and rewriting systems
Full Text: DOI


[1] Aho, A. V.; Hopcroft, J. E.; Ullman, J. D., Data Structures and Algorithms (1983), Addison-Wesley: Addison-Wesley Reading, MA · Zbl 0307.68053
[2] Lee, D. T.; Liu, C. L.; Wong, C. K., \((g_0\),…,\(g_k)\)-Trees and unary 0L systems, Theoret. Comput. Sci., 22, 209-217 (1983) · Zbl 0495.68056
[3] Maurer, H. A.; Ottmann, T.; Six, H.-W., Implementing dictionaries using binary trees of very small height, Inform. Process. Lett., 5, 11-14 (1976) · Zbl 0354.68063
[4] Maurer, H. A.; Wood, D., Zur Manipulation von Zahlenmengen, Angew. Inform., 7, 143-149 (1976) · Zbl 0317.68050
[5] McNaughton, R., Parenthesis grammars, J. ACM, 14, 490-500 (1967) · Zbl 0168.01206
[6] Olivié, H. J., A study of balanced binary trees and balanced one-two trees, (Ph.D. Thesis (1980), Departement Wiskunde, Universiteit Antwerpen: Departement Wiskunde, Universiteit Antwerpen Antwerp, Belgium) · Zbl 0489.68056
[7] Ottmann, T.; Six, H.-W., Eine neue Klasse von ausgeglichenen Binärbäumen, Angew. Inform., 9, 395-400 (1976) · Zbl 0331.68023
[8] Ottmann, T.; Wood, D., Simplifications of E0L grammars (1989), University of Waterloo: University of Waterloo Waterloo, Ont · Zbl 0769.68074
[9] Rozenberg, G.; Salomaa, A., The Mathematical Theory of L Systems (1980), Academic Press: Academic Press New York · Zbl 0365.68072
[10] Ruohonen, K., On equality of multiplicity sets of regular languages, Theoret. Comput. Sci., 36, 113-117 (1985) · Zbl 0611.68049
[11] Salomaa, A., Formal Languages (1973), Academic Press: Academic Press New York · Zbl 0262.68025
[12] Wood, D., A note on Lindenmayer systems, Szilard languages, spectra, and equivalence, Internat. J. Comput. Inform. Sci., 4, 53-62 (1975) · Zbl 0303.68050
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.